Tag Archives: overdose

Accidental Acetaminophen Overdoses Can be Deadly

Each year poison control receives thousands of calls about accidental acetaminophen overdoses and hospitals see thousands of cases of toxicity and liver failure as a result of these accidents. Acetaminophen is both the most common medication ingredient in the United States as well as the leading cause of acute liver failure (ALF). It is present (sometimes clandestinely) in over 600 medications.

What is Acetaminophen and What is it Used For?

Acetaminophen is a fever and pain reducer that is most widely used in over the counter (OTC) pain reliever medications for minor aches and pains such as headaches, backaches, toothaches, muscle pains or mild arthritis pain.

What Types of Medications Contain Acetaminophen?

Acetaminophen is commonly overlooked in various types of medications, which leads people to unknowingly overdose if they are taking several different prescription and OTC medications. Aside from its most renown use as a pain reliever in such medications as Tylenol, acetaminophen is also often present in some antihistamines as well as cold decongestants such as Sudafed and Dayquil. But it isn’t just OTC medications you have to watch out for; acetaminophen is also found in certain prescriptions such as Percocet and Vicodin. Always check each ingredient of your OTC and prescription medications before taking multiple ones in the same day.

Acetaminophen and Children

Acetaminophen is the most common cause of liver failure among children, as well as adults. Thousands children are accidentally given too much acetaminophen each year because a caregiver misinterprets the amount on the bottle. While it is considered one of the safest pain relievers to give small children (in specially formulated doses based on body weight), just one tablet or a little too much liquid can blur the line between of safe and dangerous, or even deadly. It is of vital importance to pay attention to exactly how much of the medication (and at what intervals) is appropriate for the age and weight of your child before administering.

A Safe Dose Versus an Unsafe One

The FDA recommends no more than 4 grams of acetaminophen daily for the average adult (weighing greater than 150 pounds), however it is best to take a little as possible especially if you are taking it for several days or more. Even just one more gram than recommended could theoretically cause liver problems or acute liver failure. The CDC has reported nearly 1500 fatalities due to acetaminophen overdoses between the years 2001 and 2010 alone.

What are the Symptoms of ALF?

It may be helpful to know the common symptoms of acute liver failure so you can spot them in the event that someone you know has taken too much acetaminophen. ALF symptoms may include:

  • Jaundice (yellowing of the skin or eyes)
  • Sleepiness
  • Pain in the upper right quadrant of the stomach
  • Abdominal swelling
  • Confusion
  • Malaise
  • Vomiting or nausea

The bottom line is to check the bottle every time. Thanks for visiting DocChat! We hope you return again soon.


Medication Safety Tips (Part 1)

Modern medications are responsible for vastly improving healthcare and life longevity, however, they are certainly far from risk free. When used correctly and appropriately, medications can save lives and better thousands of health conditions, but there is always the potential for toxicity due to accidental misuse or overdose, drug interactions or unsafe use of certain medications (such as while pregnant). The CDC reports over 700,000 medication-related ER visits annually in the United States. Many medication mishaps are preventable by following these key safety steps:

  1. Pay close attention to the directions as well as your pharmacist’s tips. It is estimated that between 20-50% of patients don’t take their medications properly, resulting in potentially fatal mix-ups. For example, some medications are only to be taken once weekly and taking them daily could be dangerous. It is extremely important to ensure you know the correct directions and dosage of each of your medications. Do not crush or alter the medication in any way unless it says so on the container.
  2. Make a list and check it twice! If you can’t name all your drugs and dosages, you should keep a list handy in your wallet or purse of all your medications and prescribed dosages to show a new pharmacist, doctor, nurse or in case of emergency.
  3. Think before reaching for OTC medications. Though many people don’t take OTC medications as seriously as they do prescription pills, OTC drugs also carry significant risks if misused such as internal bleeding or liver damage. There are many that can interact with prescribed medications, worsen pre-existing conditions such as heart disease, or conflict with other commonly used OTC medications.
  4. Treat Supplements like medications. Most people think supplements are “no biggy”, but they can actually be pretty dangerous when taken incorrectly or with the wrong medications or medical conditions. Some supplements can even render your medication ineffective. It is also important to tell your doctor about any supplements you are taking or wish to take.
  5. Keep an eye on any new side effects. You don’t need to be alarmed or too worried about listed side effects of medications as most of them are quite rare. However, it is a good idea to keep an eye on any changes you notice since taking the new medication and let your doctor or pharmacist know at your next appointment. If the side effects are serious, seek emergency treatment right away.

Well there you have the first few of our medication do’s and don’ts. Keep an eye out for Part 2 next.  Thanks for visiting DocChat! Remember, our board-certified physicians are on standby 24/7/365 if you have any medical or medication related inquiries.